Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

I have been having problems with one side of my

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2840 Questions
Question
I have been having problems with one side of my nose being congested. then the other side will do the same I can feel the build up in my sinuses. Seems to happen a lot when I lay down in bed.
Sun, 11 Feb 2018 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 46 minutes later
Brief Answer:
Information

Detailed Answer:
Hello XXXXXXX

Since the sinuses/nasal passages are connected, this is not an uncommon problem whenever there is some congestions present. The mucus goes to the lower (dependent side).

There isn't a whole lot you can do to prevent the fluids and swelling from building up on the dependent side. But there may be things you can do to prevent the increased congestion in the first place:

Saline rinses as you are doing are a good idea. In addition, you can add a steroid nasal spray such as over the counter Flonase. This can help stabilize the mucus membranes so that they are less reactive and don't produce as much discharge and swelling. It can take a few days of regular use for it to really kick in. It can work for both sinus reactivity from a cold and from allergies.

Don't use the saline and the steroid spray within an hour of each other because the Flonase will just drip down into your stomach where you don't want it.

If the problem seems to be related to a cold, you can try a decongestant such as pseudo ephedrine.

If the problem seems related to allergies, consider getting barrier dust mite covers for your pillow and mattress, having someone dust your bedroom regularly, wash your bedding weekly in hot water, and keep pets out of the bedroom. And you can try an antihistamine such as Zyrtec (generic, which is less expensive, is cetirizine).

I hope this information helps. Please let me know if I can provide further information.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor